About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis
Volume 2014 (2014), Article ID 578672, 10 pages
http://dx.doi.org/10.1155/2014/578672
Research Article

The Existence of Positive Solutions for a Fourth-Order Difference Equation with Sum Form Boundary Conditions

1School of Electrical Engineering, Hebei University of Science and Technology, Shijiazhuang, Hebei 050018, China
2College of Sciences, Hebei University of Science and Technology, Shijiazhuang, Hebei 050018, China

Received 10 March 2014; Accepted 13 May 2014; Published 17 July 2014

Academic Editor: Abdul Latif

Copyright © 2014 Yanping Guo et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We consider the fourth-order difference equation: ,   subject to the boundary conditions: , , , where and for ,   is continuous. is nonnegative ; is nonnegative for . Using fixed point theorem of cone expansion and compression of norm type and Hölder’s inequality, various existence, multiplicity, and nonexistence results of positive solutions for above problem are derived, which extends and improves some known recent results.

1. Introduction

Boundary value problems (BVPs) for ordinary differential equations arise in different areas of applied mathematics and so on. The existence of solutions for second order and higher order nonlocal boundary value problems has been studied by several authors; for example, see [111] and the references therein. Many authors have also discussed the existence of positive solutions for higher order difference equation BVPs [12, 13], by using fixed point theorem of cone expansion and compression of norm type, sufficient conditions for the existence of positive solutions for fourth-order and third-order difference equation BVPs are established, respectively. Recently, there has been much attention on the existence of positive solutions for the fourth-order differential equations with integral boundary conditions [1417]. In [17], Zhang and Ge considered the differential equation BVP: where, is symmetric on , for some , and it is symmetric on the interval,is continuous, andfor all, andare nonnegative, symmetric on. The authors made use of fixed point theorem of cone expansion and compression of norm type and Hölder inequality to prove the existence of positive solutions for the above problem.

Motivated by the above works, we intend to study the existence and nonexistence of positive solutions of the following fourth-order difference BVP with sum form boundary conditions:

Throughout this paper, we make the following assumptions:is symmetric onand; there is asuch thatfor;is continuous;is nonnegative onand,is nonnegative onand, where,;,.

In order to establish the existence of positive solutions of the problem (2), we need the following definitions, theorem, and lemma.

Definition 1. A functionis said to be a solution of problem (2) ifsatisfying BVP (2).

Definition 2 (see [18]). Letbe a real Banach space over  . A nonempty closed setis said to be a cone provided that(i)for alland alland(ii)implies.

Every coneinduces an ordering ingiven byif and only if.

Theorem 3 (see [18]). Letbe a cone in a real Banach space. Assume thatare bounded open sets inwith. If is completely continuous such that either(i),and,,or(ii),and,,thenhas at least one fixed point in.

Lemma 4 (Hölder). Suppose thatis a real-valued column; let , satisfy the conditionwhich are called conjugate exponent, andfor. If, then which can be recorded as

2. Preliminaries

Let; is a real Banach space with the normdefined by

Letbe a cone of, and where.

In our main results, we will use the following lemmas and properties.

Lemma 5. Suppose thatandhold and; then, for all, the BVP has unique solutiongiven by where where,.

Proposition 6. Assume that; then

Proposition 7. Assume that; then where

Proposition 8. Suppose that; then where

Proof. From Lemma 5 and Proposition 7, we have
On the other hand, using, we get

Lemma 9. Suppose that, for all; the BVP has unique solutiongiven by where

Proof. From the properties of difference operator, we can get then we have It can imply that
Let; we have That is thus,
We can get
From the boundary conditions, we have thus, Because we have Thus, we get where
Multiplying the above equation with, summing them fromto, we have So, we can get

Proposition 10. Assume that; then

Proposition 11. For, one has where.

Proposition 12. If, then, for all, one has where, .

We construct a cone onby where Obviously,is a closed convex cone of.

Define an operatoras Let Then we can obtain the following properties.

Proposition 13. Ifandhold, then

Proposition 14. Ifandhold, then, for all , one has

Lemma 15. Suppose thathold; ifis a solution of the equation thenis a solution of the BVP (2).

Lemma 16. Assume thathold; thenandis completely continuous.

Proof. From above works, for all, we have Because That is to sayfor.
On the other hand, for, we have Similarly, we can get So,and. It is easy to see thatis completely continuous.

3. The Existence of One Positive Solution

In this part, we apply Theorem 3 and Lemma 4 to prove the existence of one positive solution for BVP (2). We need consider the following cases for:,, and.

Let wheredenotesor, and

Remark 17. If we only consider the case, then we can take

Firstly, the following theorem deals with the case .

Theorem 18. Suppose thathold. If there exist two constants, withsuch thatfor allandfor all;orfor allandfor all, then BVP (2) has at least one positive solution.

Proof. We only consider condition. For, from the definition ofwe obtain that So, for, we have, which implies that. Thus, for, fromwe get that is,implies that
On the other hand, for, we have, which implies that; therefore for, fromwe have that is,implies that
From the above works, we apply (i) of Theorem 3 to yield thathas a fixed point, and. Thus, it follows that BVP (2) has at least one positive solution.

The following theorem deals with the case.

Theorem 19. Suppose thathold and or holds. Then BVP (2) has at least one positive solution.

Proof. Letreplace and repeat the argument of Theorem 18.

Finally we consider the case.

Theorem 20. Suppose thathold and or holds. Then BVP (2) has at least one positive solution.

Proof. Similar to the proof of Theorem 18, for, we have So, for, we have. And from the proof of Theorem 18,for. Thus Theorem 20 is proved.

Theorem 21. Assume thathold. If one of the following conditions is satisfiedand(particularly,and);and (particularly,and),then BVP (2) has at least one positive solution.

Proof. We only consider the case. The proof of caseis similar to case. Considering, there existssuch thatfor,, wheresatisfies. Then, for,, fromwe have that is,implies that.
Next, considering, then there existssuch that wheresatisfies; assume that then Choosing.
Thus, for, we obtain that is,, we have.
From above works and (ii) of Theorem 3 we know thathas a fixed point, , and, . Thus, it implies that BVP (2) has a positive solution.

Theorem 22. Suppose thathold. If there exist two constantswithsuch thatis nondecreasing onfor all;andfor all,then the BVP (2) has at least one positive solution.

Proof. For, from the definition ofwe have . So, for, we have, from conditions and , we obtain that is, for, we can imply that
On the other hand, for, we have, , this together withand, we have that is, for, we can imply that
From above works and Theorem 3, we prove thathas a fixed point,, and,. So the BVP (2) has at least one positive solution.

4. The Existence of Multiple Positive Solutions

Theorem 23. Assume thathold, and the following two conditions hold: and (particularly,);there existssuch that.
Then BVP (2) has at least two positive solutions, , which satisfy

Proof. We can take two constants, and suppose that. If; from the proof of Theorem 21 we have If, similarly, we have
On the other hand, from, for, we have that is,
Applying Theorem 3, we can prove thathas a fixed pointand a fixed point. Thus, we prove that BVP (2) has two positive solutions , . From above formula we obtainand. So.

Remark 24. From the proof of Theorem 23 we obtain that ifholds and(or), then BVP (2) has at least one positive solution. It satisfies(or).

Using a similar method we can obtain the following results.

Theorem 25. Suppose thathold, and the following two conditions holdand;there existssuch that,then BVP (2) has at least two positive solutions, which satisfy

Remark 26. Ifholds and(or), then BVP (2) has at least one positive solutionsatisfying(or).

Theorem 27. Assume thathold. If there existpositive numbers, withsuch that, forandfor,; or, forandfor, ,then BVP (2) has at leastpositive solutionssatisfying, .

Theorem 28. Assume thathold. If there existpositive numbers, withsuch thatis nondecreasing onfor all;, and,then BVP (2) has at leastpositive solutionssatisfying.

5. The Nonexistence of Positive Solution

Theorem 29. Suppose thathold, and, for all, ; then BVP (2) has no positive solution.

Proof. Assume thatis a positive solution of BVP (2). Then, , and which is a contradiction.

Similarly, we can get the following result.

Theorem 30. Suppose thathold and , for all , ; then BVP (2) has no positive solution.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

The work was supported by the Natural Science Foundation of China (11371120), the Natural Science Foundation of Hebei Province (A2013208147) and the Education Department of Hebei Province Science and Technology Research Project (Z2014095).

References

  1. J. Wang, C. Yu, and Y. Guo, “Triple positive solutions of a nonlocal boundary value problem for singular differential equations with p-Laplacian,” Abstract and Applied Analysis, vol. 2013, Article ID 613672, 7 pages, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  2. M. Feng, “Existence of symmetric positive solutions for a boundary value problem with integral boundary conditions,” Applied Mathematics Letters, vol. 24, no. 8, pp. 1419–1427, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  3. X. Hao, L. Liu, and Y. Wu, “Positive solutions for nonlinear nth-order singular nonlocal boundary value problems,” Boundary Value Problems, vol. 2007, Article ID 74517, 20 pages, 2007. View at Publisher · View at Google Scholar · View at Scopus
  4. X. Hao, L. Liu, Y. Wu, and Q. Sun, “Positive solutions for nonlinear nth-order singular eigenvalue problem with nonlocal conditions,” Nonlinear Analysis: Theory, Methods and Applications, vol. 73, no. 6, pp. 1653–1662, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  5. J. R. L. Webb and G. Infante, “Positive solutions of nonlocal boundary value problems: a unified approach,” Journal of the London Mathematical Society, vol. 74, no. 3, pp. 673–693, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  6. R. Ma and L. Xu, “Existence of positive solutions of a nonlinear fourth-order boundary value problem,” Applied Mathematics Letters, vol. 23, no. 5, pp. 537–543, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  7. A. Cabada and R. R. Enguica, “Positive solutions of fourth order problems with clamped beam boundary conditions,” Nonlinear Analysis: Theory, Methods & Applications, vol. 74, no. 10, pp. 3112–3122, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  8. F. Xu, “Three symmetric positive solutions of fourth-order nonlocal boundary value problems,” Electronic Journal of Qualitative Theory of Differential Equations, no. 96, pp. 1–11, 2011. View at Google Scholar · View at MathSciNet
  9. R. Ma and T. Chen, “Existence of positive solutions of fourth-order problems with integral boundary conditions,” Boundary Value Problems, vol. 2011, Article ID 297578, pp. 1–17, 2011. View at Publisher · View at Google Scholar · View at Scopus
  10. Z. Bai, “Positive solutions of some nonlocal fourth-order boundary value problem,” Applied Mathematics and Computation, vol. 215, no. 12, pp. 4191–4197, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  11. J. R. L. Webb, G. Infante, and D. Franco, “Positive solutions of nonlinear fourth-order boundary-value problems with local and non-local boundary conditions,” Proceedings of the Royal Society of Edinburgh A: Mathematics, vol. 138, no. 2, pp. 427–446, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  12. B. Zhang, L. Kong, Y. Sun, and X. Deng, “Existence of positive solutions for {BVP}s of fourth-order difference equations,” Applied Mathematics and Computation, vol. 131, no. 2-3, pp. 583–591, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  13. L. Kong, Q. Kong, and B. Zhang, “Positive solutions of boundary value problems for third-order functional difference equations,” Computers & Mathematics with Applications, vol. 44, no. 3-4, pp. 481–489, 2002. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. X. Zhang, M. Feng, and W. Ge, “Existence results for nonlinear boundary-value problems with integral boundary conditions in Banach spaces,” Nonlinear Analysis: Theory, Methods and Applications, vol. 69, no. 10, pp. 3310–3321, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  15. Y. Guo, F. Yang, and Y. Liang, “Positive solutions for nonlocal fourth-order boundary value problems with all order derivatives,” Boundary Value Problems, vol. 2012, article 29, 12 pages, 2012. View at Google Scholar · View at MathSciNet
  16. Q. Wang, Y. Guo, and Y. Ji, “Positive solutions for fourth-order nonlinear differential equation with integral boundary conditions,” Discrete Dynamics in Nature and Society, vol. 2013, Article ID 684962, 10 pages, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  17. X. Zhang and W. Ge, “Symmetric positive solutions of boundary value problems with integral boundary conditions,” Applied Mathematics and Computation, vol. 219, no. 8, pp. 3553–3564, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. D. J. Guo and V. Lakshmikantham, Nonlinear Problems in Abstract Cones, vol. 5 of Notes and Reports in Mathematics in Science and Engineering, Academic Press, New York, NY, USA, 1988. View at MathSciNet